Iowa, 2011

Damaging Winds and Lightning Strike in Iowa, July 22, 2011

July 22, 2011 · NWS DMX · 4 events in 4 counties and zones

Unstable air was in place over Iowa with CAPE values in the 4000 J/kg range and lifted indices around -4 C. A weak synoptic cold front was located over northern Iowa, while a weak outflow boundary from previous convection was extending east to west across the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Unstable air was in place over Iowa with CAPE values in the 4000 J/kg range and lifted indices around -4 C. A weak synoptic cold front was located over northern Iowa, while a weak outflow boundary from previous convection was extending east to west across the south. As the nocturnal jet developed, a 30 kt inflow across the boundary over southern Iowa took place. A broad broken line of thunderstorms formed across the state from the southwest to northeast corners of the state. Downdraft CAPE ahead of the line was between 1000 and 1200 J/kg. Shear was weak, around 30 to 35 kts with a very high PWAT of 2.1 inches. CAPE in the -10 to -30 C layer of the atmosphere was in the 300 to 500 J/kg range, but hail production was limited by the 15,500 foot freezing level. Isolated severe weather developed with spotty high winds. A wind gust of 59 MPH was recorded in Adair, with numerous gusts in the 35 to 50 MPH range. Additional wind gusts occurred in Hardin County near Hubbard where a pull-behind trailer was blown over and several large branches were blown down, and in Bedford where tree branches were downed by the wind gusts from a decaying area of thunderstorms. Lightning struck a house in Dallas County near Dexter, resulting in a small fire there. Ironically, on 11 August 2010 the home was burned as a result of another lightning strike. The house was still under construction from the previous fire and was not occupied.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 5:40 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 5:40 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT THU JUL 21 2011

...UPDATED FOR 06Z AVIATION...
.SHORT TERM /TONIGHT/...
DIFFICULT CONVECTIVE FORECAST FOR TONIGHT. SFC FRONT HAS STALLED AND
RETREATED SLIGHTLY THIS AFTN AND NOW LIES RIGHT ALONG THE IA/MO
BORDER. 925-850 MB FRONT IS FURTHER NORTH...DRAPED MORE OR LESS
ACROSS THE MIDDLE OF OUR CWA WHERE LIGHT SHOWERS AND A FEW STORMS
HAVE PERSISTED ALL DAY IN A BAND FROM ABOUT HARLAN TO WAVERLY. THESE
SHOWERS AND STORMS HAVE BEEN WEAKENING...BUT EXPECT SOME
REDEVELOPMENT THIS EVENING AND TONIGHT. THE PROBLEM IS THAT THE
REDEVELOPMENT COULD OCCUR IN THESE SAME AREAS...OR ACROSS OUR
SOUTHERN COUNTIES CLOSER TO THE SFC BOUNDARY...OR EVEN ACROSS
NORTHERN MO. INSTABILITY IS LIMITED NORTH OF THE SFC FRONT BUT THERE
REMAINS ENOUGH TO JUSTIFY SOLID CHANCE POPS. UNCERTAINTY IN
TIMING/LOCATION PRECLUDES LIKELIES HOWEVER. OTHER THAN ADJUSTING POP
TRENDS MADE LITTLE CHANGE TO THE FORECAST...BUT DID CANCEL THE
EXCESSIVE HEAT WARNING FOR OUR SOUTHEASTERN COUNTIES AS EVEN NOW
NEAR PEAK HEATING TIME THEIR HEAT INDEX VALUES ARE STRUGGLING TO
APPROACH 100.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
GENERAL TRENDS REMAIN THE SAME THROUGH THE PERIOD FROM PREVIOUS
FORECASTS. THE UPPER FLOW HAS BECOME MORE AMPLIFIED OVER SOUTHERN
CANADA WITH ONE SIGNIFICANT WAVE CENTERED OVER MANITOBA AND ONTARIO
AND ANOTHER TO THE NORTHWEST OVER BRITISH COLUMBIA. THIS FLOW WILL
SUPPRESS THE UPPER HIGH OVER THE SOUTHEAST CONUS INITIALLY BEFORE
THE SECOND UPPER WAVE WILL PARK OVER HUDSON BAY AND HELP SHIFT THE
UPPER HIGH TO THE WEST. THE FLOW WILL SLOWLY BECOME MORE
SOUTHWESTERLY FRIDAY AND SATURDAY. THIS WILL HELP PUSH THE STALLED
BOUNDARY BACK SLOWLY NORTH NORTH INTO THE EARLY PORTION OF THE
WEEKEND. THE BOUNDARY WILL REMAIN A FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THIS PERIOD WHILE VERY WARM AND HUMID CONDITIONS
WILL RETURN ACROSS THE CENTRAL AND SOUTH. GREATEST THUNDERSTORM
CHANCES WILL BE ACROSS THE NORTH AND NORTHEAST. HEAT HEADLINES MAY
BE POSSIBLE AGAIN OVER THE CENTRAL AND SOUTH FRIDAY AND SATURDAY
WITH HEAT INDICES BACK NEAR 105 WITH DEWPOINTS BACK INTO THE MID TO
UPPER 70S AS PEAK EVAPOTRANSPIRATION OF CROPS CONTINUES.

A MORE SIGNIFICANT BOUNDARY WILL MOVE THROUGH SATURDAY NIGHT AND
SUNDAY WITH ADDITIONAL THUNDERSTORM CHANCES AND COOLER AND DRIER
AIR. THE RIDGE WILL TRY TO BUILD BACK INTO THE MIDWEST BY MID NEXT
WEEK WITH HIGHS BACK TO LOW 90S. THE RING OF FIRE WILL BE NEARBY
WITH THUNDERSTORM CHANCES ENHANCED OVER THE NORTH LATE IN THE
EXTENDED.

&&

.AVIATION...22/06Z
CONVECTIVE COMPLEX OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA
SHOULD LEFT ENE INTO SOUTHWEST IOWA LATE TONIGHT AND THEN WEAKEN
DURING THE MORNING ACROSS CENTRAL IOWA AS LOW-LEVEL JET SUPPORT
WEAKENS.  DEEPENING SYSTEM TO THE NORTHWEST SHOULD HELP PULL WARM
FRONT NORTH ACROSS IOWA TODAY AND EXPECT VFR CONDITIONS. NAM MODEL
SOUNDINGS FROM 00Z DO NOT SUPPORT A CU FIELD AND NONE WAS FORECAST.
00Z NAM DEVELOPS THUNDERSTORMS OVER NORTH CENTRAL WITH PEAK HEATING
LATE FRIDAY AFTERNOON.  CONFIDENCE FOR TIMING THUNDERSTORMS NOT HIGH
ENOUGH TO SUPPORT PREVAILING OR TEMPO GROUPS SO FORECASTED VCTS WHEN
PROBABILITIES FOR THUNDERSTORMS IS HIGHEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM...JOHNSON
LONG TERM...DONAVON
AVIATION...JOHNSON
Hazardous weather outlook, Jul 21, 3:34 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT THU JUL 21 2011

IAZ005>007-015>017-023-025>028-033>039-044>050-222145-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY INTO THE
WEEKEND.

IAZ057>062-070>074-081>086-092>097-222145-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF
SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE
WEEKEND.

IAZ004-024-222145-
EMMET-HUMBOLDT-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM FRIDAY AND INTO
THE WEEKEND.

IAZ075-222145-
MAHASKA-
434 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH A SLIGHT CHANCE OF
SEVERE WEATHER. THE PRIMARY SEVERE HAZARD IS DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE LOWER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY AND
AGAIN ON WEDNESDAY. SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS
TIME...MAINLY FROM DAMAGING WINDS AND LARGE HAIL.

HEAT INDEX TEMPERATURES SHOULD REACH 100 TO 105 DEGREES FRIDAY AND
SATURDAY AFTERNOONS. ALTHOUGH NOT AS HOT AS EARLIER IN THE
WEEK...CAUTION WILL STILL NEED TO BE EXERCISED DURING THE HEAT OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT INTO THE
WEEKEND.

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Guthrie

When
July 22, 1:30 AM CST
Where
Guthrie County, Adair
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.500, -94.650

Thunderstorm Wind, Hardin

When
July 22, 1:50 AM CST
Where
Hardin County, 0.69 mi N of Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.310, -93.300

A pull-behind trailer was blown over and several large tree branches were down in town.

Thunderstorm Wind, Taylor

When
July 22, 4:01 AM CST
Where
Taylor County, Bedford
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
40.670, -94.720

Lightning, Dallas

When
July 22, 6:00 AM CST
Where
Dallas County, 0.22 mi ESE of Dexter
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.518, -94.226

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313692, 314109, 314106, 327591.